Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Circle actions on rational homology manifolds and deformations of rational homotopy types


Author: Martin Raussen
Journal: Trans. Amer. Math. Soc. 347 (1995), 137-153
MSC: Primary 57S10; Secondary 55P62, 57S17
DOI: https://doi.org/10.1090/S0002-9947-1995-1273540-6
MathSciNet review: 1273540
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to follow up the program set in [LR85, Rau92], i.e., to show the existence of nontrivial group actions ("symmetries") on certain classes of manifolds. More specifically, given a manifold $ X$ with submanifold $ F$, I would like to construct nontrivial actions of cyclic groups on $ X$ with $ F$ as fixed point set. Of course, this is not always possible, and a list of necessary conditions for the existence of an action of the circle group $ T = {S^1}$ on $ X$ with fixed point set $ F$ was established in [Rau92]. In this paper, I assume that the rational homotopy types of $ F$ and $ X$ are related by a deformation in the sense of [A1178] between their (Sullivan) models as graded differential algebras (cf. [Sul77, Hal83]). Under certain additional assumptions, it is then possible to construct a rational homotopy description of a $ T$-action on the complement $ X\backslash F$ that fits together with a given $ T$-bundle action on the normal bundle of $ F$ in $ X$. In a subsequent paper [Rau94], I plan to show how to realize this $ T$-action on an actual manifold $ Y$ rationally homotopy equivalent to $ X$ with fixed point set $ F$ and how to "propagate" all but finitely many of the restricted cyclic group actions to $ X$ itself.


References [Enhancements On Off] (What's this?)

  • [A1178] C. Allday, On the rational homotopy of the fixed point set of torus actions, Topology 17 (1978), 95-100. MR 0501036 (58:18501)
  • [AP93] C. Allday and V. Puppe, Cohomological methods in transformation groups, Cambridge Stud. Adv. Math., vol. 32, Cambridge Univ. Press, London and New York, 1993. MR 1236839 (94g:55009)
  • [BG76] A. K. Bousfield and V. K. A. M. Gugenheim, On $ PL$ de Rham theory and rational homotopy type, Mem. Amer. Math. Soc. 179 (1976). MR 0425956 (54:13906)
  • [Ger64] M. Gerstenhaber, On the deformation of rings and algebras, Ann. of Math. (2) 79 (1964), 59-103. MR 0171807 (30:2034)
  • [GM81] P. A. Griffiths and J. W. Morgan, Rational homotopy theory and differential forms, Progr. Math., vol. 16, Birkhäuser, Basel and Boston, 1981. MR 641551 (82m:55014)
  • [Hal83] S. Halperin, Lectures on minimal models, Mém. Soc. Math. France, vol. 9/10, Soc. Math. France, 1983. MR 736299 (85i:55009)
  • [LR85] P. Löffler and M. Raußen, Symmetrien von Mannigfaltigkeiten und rationale Homotopietheorie, Math. Ann. 272 (1985), 549-576. MR 790115 (86i:57043)
  • [Mil79] T. J. Miller, On the formality of $ (k - 1)$ connected manifolds of dimension less than or equal to $ 4k - 2$, Illinois J. Math. 23 (1979), 253-258. MR 528561 (80j:55017)
  • [Rau92] M. Raußen, Rational cohomology and homotopy of spaces with circle action, Algebraic Topology--Homotopy and Group Cohomology, Proc., Barcelona 1990 (J. Aguadé, M. Castellet, and F. R. Cohen, eds.), Lecture Notes in Math., vol. 1509, Springer-Verlag, Berlin and New York, 1992, pp. 313-325. MR 1185981 (93h:57052)
  • [Rau94] -Symmetries on manifolds via rational homotopy theory, in preparation.
  • [Sul77] D. Sullivan, Infinitesimal computations in topology, Inst. Hautes Etudes Sci. Publ. Math. 47 (1977), 269-331. MR 0646078 (58:31119)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S10, 55P62, 57S17

Retrieve articles in all journals with MSC: 57S10, 55P62, 57S17


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1273540-6
Keywords: Symmetry, circle group, rational homotopy type, deformation
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society